Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

May 6, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at May 6, 2016, 4:45 PM PDT for Humboldt County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 4:45 PM PDT (23:45 UTC)
Expired
May 6, 2016, 5:15 PM PDT
In force
30 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 42 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS86 KEKA 062345
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
445 PM PDT FRI MAY 6 2016
 
CAZ003-070015-
NORTH COAST INTERIOR CA-
445 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUMBOLDT COUNTY
UNTIL 515 PM PDT...

AT 444 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 1
MILE SOUTH OF BRIDGEVILLE...OR 9 MILES SOUTHEAST OF GRIZZLY CREEK
REDWOODS STATE PARK...MOVING SOUTHWEST AT 20 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MYERS FLAT...WEOTT AND BULL CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4045 12375 4036 12366 4019 12393 4038 12406
TIME...MOT...LOC 2344Z 060DEG 20KT 4039 12379 

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at May 6, 3:28 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 6, 3:28 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
328 PM PDT FRI MAY 6 2016

.SYNOPSIS...AN UPPER LEVEL LOW WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND POSSIBLY SATURDAY AFTERNOON. THEN
BUILDING HIGH PRESSURE WILL BRING DRY WEATHER BACK TO THE REGION
WITH A WARMING TREND FOR EARLY NEXT WEEK.

&&

.DISCUSSION...AN UPPER LEVEL LOW CONTINUES TO PIVOT OVER SOUTHERN
CA THIS AFTERNOON. WEAK WAVES ROTATING AROUND THIS LOW ARE
BRINGING SHOWERS AND OCCASIONAL THUNDERSTORMS TO NORTHERN CA THIS
AFTERNOON. THERMODYNAMIC PARAMETERS ARE LOOKING GOOD WITH 600 TO
800 J/KG OF SFC CAPE AND WITH LOCAL AREAS OVER 1000. IN MOST AREAS
THE CAPE IS RATHER SKINNY. SURFACE HEATING HAS BEEN LIMITED IN
SOME AREAS AND THIS MAY LIMIT THE CONVECTION. BULK SHEAR IS
AROUND 40 KT WHICH MAY HELP ANY STORMS THAT DO FORM HOLD TOGETHER
A BIT LONGER. UPPER LEVEL DYNAMICS ARE NOT PARTICULARLY GOOD WITH
FLOW SLIGHTLY CONVERGENT AT THE UPPER LEVELS SO THESE STORMS ARE
EXPECTED TO DIMINISH FAIRLY QUICKLY ONCE THE SUN SETS THIS
EVENING.

TONIGHT THERE MAY BE A FEW LINGERING SHOWERS OVER THE INTERIOR
HILLS...BUT GENERALLY DRY CONDITIONS ARE EXPECTED. STRATUS IS
EXPECT TO RETURN ALONG THE COAST TONIGHT AND IN SOME OF THE
INTERIOR VALLEYS. TEMPERATURES WILL REMAIN FAIRLY WARM WITH ALL
THIS CLOUD COVER AROUND.

SATURDAY THE UPPER LEVEL LOW CONTINUES TO SLOWLY MOVE OFF TO THE
EAST. SOME CONVECTION IS POSSIBLE AGAIN IN THE
AFTERNOON...HOWEVER MID LEVEL LAPSE RATES LOOK POOR AND
INSTABILITY IS MUCH LOWER THAN TODAY. THE COAST NORTH OF CAPE
MENDOCINO WILL LIKELY CLEAR OUT BY THE EARLY AFTERNOON...BUT THE
TIMING IS UNCERTAIN. TRINITY AND MENDOCINO COUNTIES MAY SEE
CONTINUE TO SEE MID LEVEL CLOUDS. TEMPERATURES WILL LIKELY BE
WARMER THAN TODAY.

SATURDAY NIGHT INTO SUNDAY THE UPPER LEVEL RIDGE STARTS TO BUILD
INTO THE AREA. ONE MORE WAVE MOVING THROUGH THE FLOW MAY BRING
SOME DRIZZLE EARLY SUNDAY MORNING...BUT OTHERWISE DRY CONDITIONS
ARE EXPECTED. SUNDAY AFTERNOON AT LEAST PARTIAL CLEARING IS
EXPECTED BACK TO THE COAST...ALTHOUGH OFFSHORE FLOW IS NOT
PARTICULARLY STRONG AND THEY MAY COME BACK QUICKLY OVERNIGHT.

THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD IN ACROSS THE
AREA. THIS WILL BRING AN END TO SHOWER ACTIVITY AND A WARMING
TREND TO NORTHERN CALIFORNIA. TEMPERATURES WILL SURPASS NORMAL
VALUES FOR THIS TIME OF YEAR PARTICULARLY ACROSS INTERIOR
LOCATIONS. HOWEVER, EASTERLY FLOW SHOULD DEVELOP EARLY NEXT WEEK
AS THE THERMAL TROUGH SHIFTS WESTWARD AND BRINGS WARMER, DRY AIR
TO COASTAL REGIONS. DESPITE MOSTLY SUNNY CONDITIONS FOR MUCH OF
NORTHERN CALIFORNIA EARLY NEXT WEEK, THE SURFACE FLOW PATTERN
SUGGESTS THAT STRATUS WILL MAKE A RETURN TO PARTS THE COAST.
LITTLE CHANGES WERE OTHERWISE MADE TO THE EXTENDED FORECAST.
MKK/KML

&&

.AVIATION...MUCH OF THE COASTAL STRATUS HAS MIXED OUT TODAY LEAVING
ONLY PATCHY AREAS OF IFR/MVFR CEILINGS ALONG THE COAST. AS WINDS
SUBSIDE AND TEMPERATURES FALL THIS EVENING...THE STRATUS SHOULD
EXPAND ONCE AGAIN BRINGING IFR BACK TO CEC AND ACV TONIGHT INTO
SATURDAY MORNING. LIGHTER WINDS ON SATURDAY COULD ALLOW THE STRATUS
TO REMAIN MORE EXPANSIVE INTO THE LATER AFTERNOON HOURS AS AN UPPER
LOW MOVES FARTHER EAST OF THE AREA.

SCATTERED SHOWERS AND ISOLATE THUNDERSTORMS THIS AFTERNOON ACROSS
THE INTERIOR WILL DISSIPATE TONIGHT. LOW CLOUDS AND FOG WILL ONCE
AGAIN IMPACT INTERIOR VALLEY LOCATIONS LATER TONIGHT INTO SATURDAY
MORNING...EVENTUALLY MIXING OUT AND RETURNING TO VFR CONDITIONS
SATURDAY AFTERNOON. RPA

&&

.MARINE...THE TIGHT GRADIENT BETWEEN STRONG OFFSHORE HIGH
PRESSURE AND INLAND LOW PRESSURE WILL MAINTAIN STRONG WINDS FOR
THE NEXT FEW DAYS...ESPECIALLY OFFSHORE. HAVE EXTENDED ALL
HEADLINES ANOTHER 6 HOURS OR SO. THE N OFFSHORE GALE WARNING
CONTINUES THRU LATE TONIGHT...THE S OFFSHORE SMALL CRAFT ADVISORY
AND HAZARDOUS SEAS WARNING CONTINUE THRU SAT MORNING...AND THE N
NEAR SHORE SMALL CRAFT ADVISORY CONTINUES THRU SAT AFTERNOON.
GRADIENT WINDS WILL WEAKEN SLIGHTLY OVER THE WEEKEND...BUT
ADVISORY LEVEL WINDS WILL CONTINUE OVER THE N OFFSHORE WATERS.
WINDS WILL MORE UNIFORMLY DIMINISH BY NEXT TUE. SHORT
PERIOD...STEEP WAVES WILL DOMINATE INTO EARLY NEXT WEEK. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 3 PM PDT SATURDAY FOR PZZ450.

     GALE WARNING UNTIL 3 AM PDT SATURDAY FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 9 AM PDT SATURDAY FOR PZZ475.

     HAZARDOUS SEAS WARNING UNTIL 9 AM PDT SATURDAY FOR PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA

FOR FORECAST ZONE INFORMATION
SEE FORECAST ZONE MAP ONLINE:
HTTP://WWW.WEATHER.GOV/EUREKA/ZONEMAP.PNG
Hazardous weather outlook, May 6, 8:54 AM PDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
854 AM PDT FRI MAY 6 2016

CAZ001-002-071600-
REDWOOD COAST-MENDOCINO COAST-
854 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY MOVE FROM THE INTERIOR TOWARD THE COAST
BEFORE WEAKENING LATE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-071600-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
854 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY...WITH
THE GREATEST CHANCES DURING THE AFTERNOON. A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, May 6, 3:09 PM PDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
309 PM PDT FRI MAY 6 2016

CAZ004-062245-
UPPER TRINITY RIVER CA-
309 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY COUNTY UNTIL 345
PM PDT...

AT 308 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGLAS CITY...OR 10 MILES EAST OF HAYFORK...MOVING SOUTHWEST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYFORK AND PEANUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4063 12297 4050 12288 4040 12312 4059 12324
TIME...MOT...LOC 2208Z 066DEG 26KT 4056 12295

RPA
Special weather statement, May 6, 4:45 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
445 PM PDT FRI MAY 6 2016

CAZ003-070015-
NORTH COAST INTERIOR CA-
445 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUMBOLDT COUNTY
UNTIL 515 PM PDT...

AT 444 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 1
MILE SOUTH OF BRIDGEVILLE...OR 9 MILES SOUTHEAST OF GRIZZLY CREEK
REDWOODS STATE PARK...MOVING SOUTHWEST AT 20 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MYERS FLAT...WEOTT AND BULL CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4045 12375 4036 12366 4019 12393 4038 12406
TIME...MOT...LOC 2344Z 060DEG 20KT 4039 12379

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:15 PM PDTSpecial Weather StatementEKA45 min
May 6, 3:09 PM PDTSpecial Weather StatementEKATrinity36 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.